Utah, 2012

Wildfire in Utah, July 12 to 27, 2012

July 12 to 27, 2012 · NWS SLC · 1 event in 1 county or zone

The Baboon Fire began on July 12th in southwest Utah, and burned for about half of the month. The fire was named after nearby Baboon Peak.

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The Baboon Fire began on July 12th in southwest Utah, and burned for about half of the month. The fire was named after nearby Baboon Peak. This fire caused evacuations and destroyed a couple of buildings before it became fully contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 12, 8:40 AM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 12, 8:40 AM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
940 AM MDT THU JUL 12 2012

.SYNOPSIS...STRONG HIGH PRESSURE CENTERED ACROSS SOUTHERN UTAH
WILL SHIFT EAST INTO COLORADO BY FRIDAY. A DEEP TROPICAL MOISTURE
PLUME WILL SPREAD NORTH BEHIND THE EXITING HIGH PRESSURE FOR
FRIDAY THROUGH THE UPCOMING WEEKEND.

&&

.DISCUSSION...HIGH PRESSURE REMAINS IN PLACE ACROSS SOUTHERN UTAH
THIS MORNING. SOME CONVECTIVE CLOUD DEVELOPMENT IS NOTED ON
VISIBLE SATELLITE ACROSS PORTIONS OF NORTHERN UTAH...ESPECIALLY
NEAR AND WEST OF THE GREAT SALT LAKE. A FEW GUSTY MICROBURST WINDS
ARE POSSIBLE IN ASSOCIATION WITH THE MORE SUBSTANTIAL VIRGA.

ATTENTION THEN TURNS TO THE POTENTIAL FOR CONVECTION ACROSS MUCH
OF THE STATE THIS AFTERNOON AND EVENING. INCREASING MOISTURE IS
PRESENT ACROSS THE AREA AS INDICATED BY THE LAS VEGAS PW JUMPING
FROM 0.45 INCHES AT 00Z THURSDAY TO 1.09 INCHES AT 12Z THURSDAY.
THIS IS COLLABORATED WELL BY THE BLENDED TOTAL PRECIPITABLE WATER
SATELLITE PRODUCT...WITH VALUES NEARING 1 INCH ACROSS THE
SOUTHWESTERN CORNER OF UTAH...AND VALUES NEAR 0.75 INCH ALL THE
WAY UP TO THE UTAH/IDAHO BORDER. THE SREF ENSEMBLE INDICATES
MUCAPE VALUES IN EXCESS OF 500 J/KG ARE POSSIBLE ACROSS SOUTHERN
UTAH THIS AFTERNOON AND EVENING. GIVEN MEAGER SHEAR
VALUES...EXPECT THE POTENTIAL FOR A FEW SLOW MOVING THUNDERSTORMS
TO DEVELOP ACROSS SOUTHERN UTAH THIS AFTERNOON AND EVENING. IF ONE
OF THESE THUNDERSTORMS CROSSES A PARTICULARLY PRONE
BASIN...ISOLATED FLASH FLOODING IS POSSIBLE.

THE OTHER STORY OF THE DAY IS THE NEAR RECORD HEAT ACROSS MANY
LOCATIONS. THE CURRENT FORECAST FOR SLC IS 103F...WITH THE RECORD
FOR THE DAY BEING 105F. EXPECT SEVERAL RECORD HIGHS TO OCCUR THIS
AFTERNOON AND EVENING.

CURRENT FORECAST IS ON TRACK...NO UPDATES ARE NEEDED AT THIS TIME.

&&

.AVIATION...LIGHT SOUTHEAST WINDS WILL PERSIST AT THE SLC TERMINAL
THEN SHIFT TO NORTHWEST BETWEEN ABOUT 18-19Z. VFR CONDITIONS WILL
PREVAIL THROUGH THE TAF PERIOD WITH ANY CIGS WELL ABOVE 7000 FT.
ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE NEARBY MTNS BETWEEN
ABOUT 19Z-01Z THIS AFTERNOON WITH A 20 PERCENT CHANCE OF OUTFLOW
WINDS FROM ONE OF THESE IMPACTING THE TERMINAL.

&&

.FIRE WEATHER...THIS WILL BE THE LAST DAY OF SIGNIFICANTLY HOT TEMPS
AND LOW RELATIVE HUMIDITY ACROSS THE FIRE DISTRICTS. THE RIDGE
RESPONSIBLE FOR THE HEAT WILL MOVE EAST INTO COLORADO BY FRIDAY...
OPENING THE FLOOD GATES FOR DEEP-LAYER MOISTURE TO SPREAD NORTHWARD
ACROSS THE REGION FRIDAY THROUGH THE WEEKEND. THIS WILL RESULT IN
HIGHER HUMIDITY AND COOLER TEMPS FOR THE DISTRICT. WETTING RAINS ARE
EXPECTED ACROSS A VAST MAJORITY OF THE REGION DURING THIS PERIOD. A
DRIER SOUTHWEST FLOW WILL BEGIN TO SPREAD BACK INTO THE AREA EARLY
NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 12, 4:30 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
530 AM MDT THU JUL 12 2012

UTZ001>016-019>021-517-518-WYZ021-131300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
530 AM MDT THU JUL 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE STRONG HIGH PRESSURE SYSTEM CENTERED ACROSS SOUTHERN UTAH WILL
MAINTAIN HOT TEMPERATURES THIS AFTERNOON. RECORD TEMPERATURES ARE
AGAIN LIKELY ACROSS THE AREA TODAY...WITH MANY LOCATIONS EXCEEDING
THE CENTURY MARK.

LINGERING MOISTURE WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS MAINLY THE HIGHER TERRAIN BEGINNING LATE THIS
MORNING...AND CONTINUING THROUGH EARLY THIS EVENING. LOCALLY
HEAVY RAINFALL IS POSSIBLE...WHICH COULD RESULT IN ISOLATED FLASH
FLOODING IN PRONE AREAS SUCH AS BURN SCARS AND SLOT CANYONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SOUTHERLY FLOW ALOFT WHICH DEVELOP FRIDAY WILL DRAW MOISTURE NORTH
ACROSS THE ENTIRE REGION FOR THE UPCOMING WEEKEND. WIDESPREAD...AND
AT TIMES HEAVY RAINFALL WILL ACCOMPANY SHOWER AND THUNDERSTORM
ACTIVITY THROUGH THE WEEKEND. FLASH FLOODING WILL BECOME AN ISSUE
STARTING FRIDAY AFTERNOON...THEN INCREASE OVER THE WEEKEND. FLOOD
PRONE AREAS OF SOUTHERN UTAH WILL BE THE MOST VULNERABLE AREAS TO
FLOODING...AS WILL THE VARIOUS BURN SCARS CREATED BY RECENT FIRE
ACTIVITY THROUGHOUT THE STATE. CLOUD COVER AND PRECIPITATION WILL
ALSO BRING TEMPERATURES DOWN FROM THE RECORD LEVELS OF LATE.
READINGS ACROSS THE STATE WILL FALL TO LEVELS NEAR SEASONAL NORMS OR
LOWER FOR THE WEEKEND.

SOMEWHAT DRIER AIR WILL BEGIN TO WORK INTO UTAH FROM THE SOUTHWEST
EARLY NEXT WEEK. SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL
CONTINUE AHEAD OF THE DRIER AIR ACROSS MAINLY SOUTH-CENTRAL THROUGH
EASTERN UTAH MONDAY AND TUESDAY. LINGERING SHOWERS AND THUNDERSTORMS
WEDNESDAY WILL BE CONFINED TO THE EXTREME SOUTHEAST PORTION OF THE
STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Jul 12, 11:16 AM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1216 PM MDT THU JUL 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND GST     5 ESE OGDEN             41.20N 111.88W
07/12/2012  M58.00 MPH       WEBER              UT   MESONET

            OGDEN PEAK SENSOR

1200 PM     TSTM WND GST     5 ESE OGDEN             41.20N 111.88W
07/12/2012  M77.00 MPH       WEBER              UT   MESONET

            OGDEN PEAK SENSOR

&&

CKRUSE

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwest Utah

When
July 12, 2:00 PM MST to July 27, 11:00 AM MST
Where
Southwest Utah forecast zone
Property damage
$50,000
Reported by
State Official

The Baboon Fire began on July 12th, five miles southwest of Minersville, Utah, and was caused by lightning. The fire was originally thought to be 100% contained on July 16th, but began to spread again later in the month, when it was truly 100% contained on July 27th. This second flare-up caused no additional structural damage, and burned an additional 1,700 acres, bringing the total acreage consumed by the fire to 20,732 acres. This fire threatened the Circle Four Hog Farm, a very large farm with hundreds of thousands of pigs. Employees were evacuated from the farm for a short period of time, but the pigs were not evacuated. State Route 130 was also closed for about a day due to the fire. Two non-residential buildings were destroyed in the fire, one of them being a commercial building. In addition to these property damages, fire suppression costs totaled $650,000.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403550.